Indiana, 2019

Winter Storm in Indiana, January 12 to 13, 2019

January 12 to 13, 2019 · NWS ILN · 8 events in 8 counties and zones

Low pressure tracked south of the region through the Tennessee Valley on the evening of Saturday, January 12th, followed by a secondary surface low overnight.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Low pressure tracked south of the region through the Tennessee Valley on the evening of Saturday, January 12th, followed by a secondary surface low overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 12, 9:15 AM EST, 45 minutes earlier.

Area forecast discussion, Jan 12, 9:15 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
915 AM EST Sat Jan 12 2019

.SYNOPSIS...
Low pressure will move northeast toward the Tennessee Valley
today, spreading snow northward into the region. Precipitation
associated with this system will continue tonight, before tapering
off from north to south late tonight into Sunday as the system
moves east. High pressure will move into the area for Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An initial area of isentropically induced snow is continuing to
lift slowly northeast across our area this morning. Snowfall
amounts so far have generally been in the 1 to 2 inch range
across much of the area. Isentropic lift is forecast to
continue through this afternoon with the axis of best lift
shifting slowly north and focusing across mainly the northern
half of our area through the afternoon hours. As a result,
expect the axis of heaviest snowfall to also translate slowly
north across central and northern portions of our fa as we
progress through the day. Temperatures are currently still
running in the mid to upper 20s and will likely only rise a few
degrees through this afternoon given the ongoing precipitation.
Temperatures will eventually push up above freezing across
parts of our south and this will lead to the possibility of some
rain mixing in through this afternoon, mainly along and south
of the Ohio River. All in all, current forecast appears in
pretty good shape so will only be making some cosmetic changes
with this update.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
For tonight, as the surface low moves east into the Tennessee
Valley, its upper level low will begin to shear as it also moves
east. Models suggest that snow will likely continue across the
north through the evening, becoming more influenced by mid level
deformation. Across the remainder of the region, pcpn appears to
lighten up some as forcing will be somewhat weaker. For the
overnight hours, deformation induced snow across the north will
show a weakening trend as deformation weakens. Across the south,
pcpn will taper off, except near and south of the Ohio River
where a piece of energy from the upper level low will support
likely our higher PoPs as we head into Sunday morning. Some
locations north of the Ohio River may see a chance of freezing
rain or freezing drizzle overnight where forcing becomes weak
and where sporadic regions of deficient ice nucleation occur in
the cloud depth. Along and south of the Ohio River, temperatures
will be near or slightly above freezing, so rain/snow, with
perhaps a chance of freezing rain will be possible. Overall,
this long duration event, with heaviest pcpn occurring today,
will result in about 2-4 inches for our far southern counties, 3
to 6 inches along and north of the Ohio River and from west
central Ohio to central Ohio, with the heaviest snow poised for
the Miami Valley and Whitewater Valleys with 4 to 7 inches. Lows
overnight will range from the mid 20s north to the lower 30s
south.

On Sunday, the upper level low will continue to shear as it
moves east. Its surface low will head east as well. Pcpn in our
southern zones will show a decreasing trend during the morning,
with only a chance of pcpn expected by afternoon. It will be
mostly cloudy to cloudy. Not much additional snow accumulation
is expected at this time, especially with temperatures near or
above freezing, and with the snow mixing with rain in the south.
Highs will range from the lower 30s northwest to the mid/upper
30s southeast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The vast majority of the weekend winter storm will be cleared
through the ILN forecast area by Sunday evening. The shortwave
driving the system will be in the process of shearing out, with its
axis pivoting into a WSW-to-ENE orientation. Some light
precipitation is expected to continue ahead of this axis, affecting
the southern and southeastern sections of the ILN CWA during the
evening. Though some mix of rain and snow may be possible on Sunday
afternoon, it is most likely that any remaining precipitation will
change to snow by Sunday evening, though additional accumulations
are unlikely after 7PM. It is unclear how much low level moisture
will remain, and thus if any significant clearing will be able to
work into the area on Sunday night. The most likely location for
clearing would be in the northwestern sections of the forecast area.
Even if this does not happen, the cool northerly flow and fresh
snowpack will allow temperatures to drop into the mid teens to lower
20s (possibly mid 20s in the far southeast).

The first three days of the new week will be dominated by high
pressure at the surface -- just west of the area on Monday, over the
area on Tuesday, and then east of the area on Wednesday. With rising
heights through Tuesday, then more zonal flow aloft on Wednesday,
this is a pattern that will support gradually rising temperatures
through the middle of the week. Temperatures should actually get
close to normal (or even slightly above) by Wednesday. Late
Wednesday, there will be a weak and dry cold front moving through
the Great Lakes and Ohio Valley, with almost no deep-layer moisture
to work with. While the GFS has produced some very light / spotty
QPF from this front, the ECMWF remains dry, and a dry forecast will
be maintained with this update.

In the quick zonal flow pattern that is setting up for later in the
week, there is a lot of natural uncertainty with regards to timing
the next shortwave into the Ohio Valley. So far, ECMWF/GFS
operational runs have not been consistent at all with their
depictions of how this might play out for Thursday and Friday,
though most runs have at least shown some indication of a
disturbance moving through the area during this time frame. As a nod
to this, low-end PoPs (20-30 percent chances) were kept in at the
end of the extended period.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Surface low pressure will move from the southern Plains toward
the Tennessee Valley today. A couple of rounds of WAA/lift will
bring widespread pcpn to the region today. Snow will continue to
push northeast through the region. The heaviest of snow is
expected near the I-70 corridor, particularly at the KDAY
terminal. Conditions will fluctuate between IFR and LIFR for a
good part of the day. Farther south, warming will allow
temperatures to rise above freezing at KCVG/KLUK where a
rain/snow mix is expected by 21Z.

For tonight, the low will slowly move east across the Tennessee
Valley. Snow across the northern terminals will become lighter
in nature and taper off after 06Z. Farther south, pcpn will be
light as well with rain/snow mix continuing at KCVG/KLUK and
light snow at KILN. There is a chance of -FZRA or -FZDZ where
temperatures hover at or slightly below freezing, but confidence
is not high enough to include at the terminals. Colder air will
try to work its way slowly south toward the end of the 12Z where
upper level energy aloft may change the rain back to snow at
KCVG/KLUK, which may continue there until mid morning on
Sunday.

OUTLOOK...MVFR/IFR ceilings likely on Sunday. MVFR ceilings
likely to linger Sunday night into Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Storm Warning until 7 AM EST Sunday for OHZ042-060>063-
     070>072-077>081.
     Winter Weather Advisory until 7 AM EST Sunday for OHZ026-034-
     035-043>046-051>056-064-065-073-074-082-088.
KY...Winter Storm Warning until 7 AM EST Sunday for KYZ091>093.
     Winter Weather Advisory until noon EST Sunday for KYZ089-090-
     094>100.
IN...Winter Storm Warning until 7 AM EST Sunday for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...Hickman/Novak
NEAR TERM...JGL
SHORT TERM...Hickman
LONG TERM...Hatzos
AVIATION...Hickman
Hazardous weather outlook, Jan 12, 3:23 AM EST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
323 AM EST Sat Jan 12 2019

OHZ073-082-088-131200-
Ross-Pike-Scioto-
323 AM EST Sat Jan 12 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...

This Hazardous Weather Outlook is for South Central Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ026-034-035-043>046-051>056-064-065-074-131200-
Hardin-Mercer-Auglaize-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-Clark-Madison-Franklin OH-Licking-Pickaway-Fairfield-
Hocking-
323 AM EST Sat Jan 12 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 AM
EST SUNDAY...

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ091>093-OHZ042-060>063-070>072-
077>081-131200-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Boone-Kenton-Campbell-Darke-Preble-Montgomery-Greene-
Fayette OH-Butler-Warren-Clinton-Hamilton-Clermont-Brown-Highland-
Adams-
323 AM EST Sat Jan 12 2019

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ089-090-094>100-131200-
Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
323 AM EST Sat Jan 12 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST SUNDAY...

This Hazardous Weather Outlook is for Northeast Kentucky and
Northern Kentucky.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 12, 8:42 AM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
842 AM EST SAT JAN 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             7 E CINCINNATI          39.09N  84.39W
01/12/2019  M1.5 INCH        HAMILTON           OH   COCORAHS

&&

EVENT NUMBER ILN1900039

JEG
Local storm report, Jan 12, 9:13 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
913 AM EST SAT JAN 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             1 SE NAPOLEON           39.20N  85.32W
01/12/2019  M2.0 INCH        RIPLEY             IN   CO-OP OBSERVER

&&

EVENT NUMBER ILN1900040

JEG
Local storm report, Jan 12, 9:14 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
914 AM EST SAT JAN 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 AM     SNOW             2 WNW CLARKSVILLE       39.41N  84.02W
01/12/2019  M1.3 INCH        WARREN             OH   NWS EMPLOYEE

&&

EVENT NUMBER ILN1900041

JEG
Local storm report, Jan 12, 9:15 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
915 AM EST SAT JAN 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             3 SSE MIAMISBURG        39.59N  84.26W
01/12/2019  M1.6 INCH        MONTGOMERY         OH   NWS EMPLOYEE

&&

EVENT NUMBER ILN1900042

JEG
Local storm report, Jan 12, 9:56 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
956 AM EST SAT JAN 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 AM     SNOW             1 SSE HIDDEN VALLEY     39.14N  84.84W
01/12/2019  M2.5 INCH        DEARBORN           IN   TRAINED SPOTTER

&&

EVENT NUMBER ILN1900043

JEG
Local storm report, Jan 12, 9:58 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
958 AM EST SAT JAN 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     SNOW             3 WNW MAINEVILLE        39.33N  84.27W
01/12/2019  M1.6 INCH        WARREN             OH   TRAINED SPOTTER

&&

EVENT NUMBER ILN1900044

JEG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Dearborn

When
January 12, 10:00 AM EST to January 13, 2:00 PM EST
Where
Dearborn forecast zone
Reported by
Trained Spotter
Coordinates
39.145, -84.973 (the zone’s center; the record gives no point)

One mile south-southeast of Hidden Valley, a spotter measured 7.5 inches of snow.

Winter Storm, Fayette

When
January 12, 10:00 AM EST to January 13, 2:00 PM EST
Where
Fayette forecast zone
Reported by
Broadcast Media
Coordinates
39.640, -85.179 (the zone’s center; the record gives no point)

In Connersville, 5.7 inches of snow was measured on Saturday afternoon. More snow fell overnight, with 10.8 inches being measured in Springersville by Sunday afternoon.

Winter Storm, Franklin

When
January 12, 10:00 AM EST to January 13, 2:00 PM EST
Where
Franklin forecast zone
Reported by
Public
Coordinates
39.415, -85.060 (the zone’s center; the record gives no point)

In Brookville, 9 inches of snow was measured.

Winter Storm, Ohio

When
January 12, 10:00 AM EST to January 13, 2:00 PM EST
Where
Ohio forecast zone
Reported by
Law Enforcement
Coordinates
38.950, -84.965 (the zone’s center; the record gives no point)

In Rising Sun, 4 inches of snow was measured.

Winter Storm, Ripley

When
January 12, 10:00 AM EST to January 13, 2:00 PM EST
Where
Ripley forecast zone
Reported by
Emergency Manager
Coordinates
39.104, -85.262 (the zone’s center; the record gives no point)

North of Batesville, 6 inches of snow was measured.

Winter Storm, Switzerland

When
January 12, 10:00 AM EST to January 13, 2:00 PM EST
Where
Switzerland forecast zone
Reported by
Unknown
Coordinates
38.826, -85.037 (the zone’s center; the record gives no point)

Based on surrounding observations, it is estimated that significant snowfall affected the northwestern 2/3 of the county, and icy conditions were also a hazard with this system.

Winter Storm, Union

When
January 12, 10:00 AM EST to January 13, 2:00 PM EST
Where
Union forecast zone
Reported by
Social Media
Coordinates
39.626, -84.925 (the zone’s center; the record gives no point)

A report from Liberty showed that 9.5 inches of snow fell.

Winter Storm, Wayne

When
January 12, 10:00 AM EST to January 13, 2:00 PM EST
Where
Wayne forecast zone
Reported by
Law Enforcement
Coordinates
39.864, -85.010 (the zone’s center; the record gives no point)

West of Richmond, 6.5 inches of snow was measured, along with some ice.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 804131, 804132, 804133, 804134, 804135, 804136, 804137, 804138.